Effect of tetrabenazine on tics and sleep of Gilles de la Tourette's syndrome

Neurology. 1984 May;34(5):688-92. doi: 10.1212/wnl.34.5.688.

Abstract

Supersensitivity of dopaminergic receptors may be responsible for the tics of Tourette's syndrome. Symptoms improve after treatment with dopamine blockers, but side effects limit use of these drugs. We evaluated tetrabenazine (which has both presynaptic monoamine-depleting effects and postsynaptic blocking action) in nine patients. Marked and lasting (more than 6 months) improvement occurred in four patients (ages 10 to 14 years), mild or transient (less than 6 months) improvement occurred in three patients (ages 11 to 20 years), and two patients (age 48 years) had minimal or no response. Side effects included drowsiness in six, "nervousness" in two, depression in two, parkinsonism in one, and oculogyric crises in one, but all undesirable effects cleared with maintenance or reduction of the dosage.

MeSH terms

  • Adolescent
  • Adult
  • Child
  • Female
  • Humans
  • Male
  • Middle Aged
  • Receptors, Dopamine
  • Sleep Stages
  • Sleep*
  • Tetrabenazine / adverse effects
  • Tetrabenazine / therapeutic use*
  • Tic Disorders / drug therapy*
  • Tourette Syndrome / drug therapy*

Substances

  • Receptors, Dopamine
  • Tetrabenazine